Alert archive / Wyoming / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 3, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at May 26, 1998, 2:43 PM MDT for Johnson County, Wyoming. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 1998, 2:43 PM MDT (20:43 UTC)
- Expired
- May 26, 1998, 3:10 PM MDT
- In force
- 27 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 2:00 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2491 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:05 PM MDT, 38 minutes earlier.
Area forecast discussion, May 26, 2:05 PM MDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 205 PM MDT TUE MAY 26 1998 ISOLD THUNDERSTORMS DVLPG OVER CWFA SO FAR WITH TOR AND SVR WATCHES IN FAR E AND FAR W RESPCTVLY. ETA HAS THE SHT/WV OVER NRN UT/ERN ID HNDLD OK. THIS WV FCST TO MOVE N-NEWD THIS AFTN/EVG IN DIFLUENT SW FLOW ALF. BY 12Z WED THE WV SHOULD BE OVER EXTRM NRN WY. ON WED THE AMS SHOULD STBLZ (PER LI PROGS) WITH COOLING IN LOW LVLS BHND CD FNT AND WARMING ALF BHND SHT/WV. WITH PAC CD FNT MOVG RAPIDLY EWD THRU CWFA TNGHT NEED TO KEEP MENTION OF SHWERS/TSTMS AND BRZY CONDS THRU TNGHT. ON WED NO MENTION SHOWERS NEEDED EXCPT MAYBE UPSLP SHOWERS OVER THE FAR W MTNS. CONDS STILL A LTL BRZY ON WED...BUT ONLY 10 TO 20 MPH W-SW WNDS WITH STRNGER WINDS IN THE NRML SW WIND FAVORED LOCS. RWM
In the hours before
Special weather statement, May 26, 10:07 AM MDT, 4 hours 36 minutes before
WYZ001>020-022>028-262330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1007 AM MDT TUE MAY 26 1998 THE SEVERE WEATHER POTENTIAL IN WEST-CENTRAL WYOMING IS SLIGHT THIS AFTERNOON. SPOTTER ACTIVATION MAY BY NECESSARY LATER TODAY DISCUSSION...A PACIFIC WEATHER SYSTEM WILL BRING INCREASING MOISTURE AND THUNDERSTORMS TO WEST-CENTRAL WYOMING TODAY. WITH AN UNSTABLE AIRMASS ALREADY IN PLACE OVER WYOMING IN ADDITION TO THE APPROACH OF THE PACIFIC WEATHER SYSTEM...SCATTERED THUNDERSTORMS SHOULD DEVELOP THIS AFTERNOON. THE GREATEST THREAT FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE LIGHTNING AND STRONG WIND GUSTS. THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN WEST-CENTRAL WYOMING: PARK TETON LINCOLN FREMONT SUBLETTE SWEETWATER BIG HORN WASHAKIE HOT SPRINGS JOHNSON NATRONA RWM WCJIN-WYNW-WYSW-WYNE
Special weather statement, May 26, 10:07 AM MDT, 4 hours 36 minutes before
WYZ001>020-022>028-262330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1007 AM MDT TUE MAY 26 1998 THE SEVERE WEATHER POTENTIAL IN WEST-CENTRAL WYOMING IS SLIGHT THIS AFTERNOON. SPOTTER ACTIVATION MAY BY NECESSARY LATER TODAY DISCUSSION...A PACIFIC WEATHER SYSTEM WILL BRING INCREASING MOISTURE AND THUNDERSTORMS TO WEST-CENTRAL WYOMING TODAY. WITH AN UNSTABLE AIRMASS ALREADY IN PLACE OVER WYOMING IN ADDITION TO THE APPROACH OF THE PACIFIC WEATHER SYSTEM...SCATTERED THUNDERSTORMS SHOULD DEVELOP THIS AFTERNOON. THE GREATEST THREAT FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE LIGHTNING AND STRONG WIND GUSTS. THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN WEST-CENTRAL WYOMING: PARK TETON LINCOLN FREMONT SUBLETTE SWEETWATER BIG HORN WASHAKIE HOT SPRINGS JOHNSON NATRONA RWM WCJIN-WYNW-WYSW-WYNE
Special weather statement, May 26, 2:19 PM MDT, 24 minutes before
WYZ005-009-015-026>028-262220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 219 PM MDT TUE MAY 26 1998 ....THUNDERSTORMS MOVING OVER NORTH CENTRAL AND CENTRAL WYOMING... AT 210 PM DOPPLER WEATHER RADAR INDICATED A CELL OF THUNDERSTORMS 10 MILES NORTH OF THE TOWN OF MIDWEST AND BETWEEN TEN SLEEP AND GREYBULL. A STORM SPOTTER REPORTED SMALL HAIL FROM A THUNDERSTORM NEAR MIDWEST. THESE STORM CELLS WERE MOVING TO THE NORTH-NORTHWEST AT 25 MPH. ADDITIONAL THUNDERSTORMS AND SHOWERS WILL DEVELOP THIS AFTERNOON AS A COLD FRONT MOVES IN FROM THE WEST. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. THOSE PEOPLE LIVING IN NORTH CENTRAL AND EASTERN WYOMING SHOULD PAY CLOSE ATTENTION TO LOCAL WEATHER CONDITIONS AND KEEP POSTED TO THE LATEST WEATHER INFORMATION AND FORECASTS. WCJIN-WYNE ESTELL
Special weather statement, May 26, 2:19 PM MDT, 24 minutes before
WYZ005-009-015-026>028-262220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 219 PM MDT TUE MAY 26 1998 ....THUNDERSTORMS MOVING OVER NORTH CENTRAL AND CENTRAL WYOMING... AT 210 PM DOPPLER WEATHER RADAR INDICATED A CELL OF THUNDERSTORMS 10 MILES NORTH OF THE TOWN OF MIDWEST AND BETWEEN TEN SLEEP AND GREYBULL. A STORM SPOTTER REPORTED SMALL HAIL FROM A THUNDERSTORM NEAR MIDWEST. THESE STORM CELLS WERE MOVING TO THE NORTH-NORTHWEST AT 25 MPH. ADDITIONAL THUNDERSTORMS AND SHOWERS WILL DEVELOP THIS AFTERNOON AS A COLD FRONT MOVES IN FROM THE WEST. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. THOSE PEOPLE LIVING IN NORTH CENTRAL AND EASTERN WYOMING SHOULD PAY CLOSE ATTENTION TO LOCAL WEATHER CONDITIONS AND KEEP POSTED TO THE LATEST WEATHER INFORMATION AND FORECASTS. WCJIN-WYNE ESTELL
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:18 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 47 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.